How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • Go back-and-forth until satisfied
    Rate the answer you receive.
Ask Elliot Ruff Your Own Question
Elliot Ruff
Elliot Ruff, GP
Category: Neurology
Satisfied Customers: 3294
Experience:  GP at Whitstable Medical Practice
108371854
Type Your Neurology Question Here...
Elliot Ruff is online now

I am looking for a second opinion for my dad who is 66 years

This answer was rated:

I am looking for a second opinion for my dad who is 66 years old.
My dad had a seizure yesterday and prior to this he has one 16 years ago.After the first one it was concluded that it was due to his lifestyle which he changed drastically.
After the second seizure today, He was admitted to the Royal Berkshire hospital for observation and was prescribed, Levetiracetam Milpharm medication for Epilepsy.His CAT scan and bloods were fine.
I wanted a second opinion as this diagnosis of epilepsy was made very quickly and the medication was given to him immediately.He had the Covid Vaccine on Sunday 14th February and I think it may be a side effect to the vaccine along with being tired and stressed.I would appreciate it if I could make an appointment for my dad and for myself to attend your clinic.Kind regards,Hayley Taylor
JA: In general, how has your health been lately?
Customer: My dads health has been ok. His cholesterol was a bit high. he didn’t sleep well the night before he had the COVID vaccine and had a few alcoholic drinks
JA: Thank you so much for your time. Finally, is there anything else in your medical history you think the Doctor should know?
Customer: then drove from Nottinghamshire to South Oxfordshire the day after the vaccine to come back to my house where he’s been staying since lockdown and helping with childcareCustomer: Chat is completed
Customer: replied 14 days ago.
Please ignore the part about an appointment at the clinic I copied and pasted this information from the email to the Neurologist.
Thank you
Good evening, I am Dr Ruff, thank you for contacting us today
I am sorry to hear about your father. It does sound fast to consider this as epilepsy, however taking medication may help this from happening again, even whilst waiting for a neurology clinic appointment.The CT scan being normal is reassuring, along with his bloods, but an unprovoked seizure makes epilepsy more likely hence why they have started him on medication.This can be stopped, changed, depending on further tests but I think reasonable to take them now whilst establishing what may have been the cause.
I don’t think this would be considered a side effect of the vaccination, but more that the vaccination may be aggravated it if anything
Elliot Ruff and other Neurology Specialists are ready to help you
Customer: replied 10 days ago.
Thank you for your message.
I’m so worried about him continuing the Keppra meds knowing the awful side effects which can destroy your quality of life.
One of the side effects is actual Tonic Colnic Seizures.
Can the meds actually cause a seizure.
This is very worrying because what if he is only ever going to have one when he’s incredibly run down and tired so he may not have one for another 10 years.
The first one he was run down and exhausted.
Second one 16 years later tired, binge drinking the night before the Covid Vaccine, then driving for 3 hours a day later having had little sleep over 3 nights.
All of these triggers are quite extreme and easily managed to not happen again.
So he may never have another seizure.
But he’s taking 4 tablets a day with many side effects that can actually change your whole personality.
I have booked a Neurologist at the Hospital of Neurology and Neurosurgery a week on Monday so hopefully we will learn more.
In the meantime though I am just so worried.
Thank you for any information your able to give.
Customer: replied 10 days ago.
If we decided to stop this medication after taking it for only 5 days can we just stopped or is it better to take less and wean him off the tablets.
Customer: replied 10 days ago.
I am reading about the withdrawal effects too and I am so worried now.
I feel my dad has gone from being healthy and strong and this medication can cause more problems than he ever had. I’m so worried for him now.